Alert archive / Pennsylvania / Flash Flood Warnings in 2019

Flash Flood Warning 3, NWS Pittsburgh, PA

May 28, 2019Lawrence County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at May 28, 2019, 7:07 PM EDT for Lawrence County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2019, 7:07 PM EDT (23:07 UTC)
Expired
May 28, 2019, 10:00 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Lawrence County, PA

The radar

The Pittsburgh radar (KPBZ), 58 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 7:30 PM EDTFLASH FLOODNorth Edinburg, PAREPORT OF FLOODING ALONG HIGHWAY 224.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 11.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 498 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
450 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
498 m²/s²
0-3 km storm-relative helicity
483 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

768 
WGUS51 KPBZ 282307
FFWPBZ
PAC073-290200-
/O.NEW.KPBZ.FF.W.0003.190528T2307Z-190529T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
707 PM EDT Tue May 28 2019

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Lawrence County in western Pennsylvania...

* Until 1000 PM EDT.

* At 706 PM EDT, radar indicated heavy rain in the warned area. 

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... Up to 2 inches.

  ADDITIONAL RAINFALL...Up to 2 inches.

* Some locations that may experience flooding include...
  New Castle...                     New Wilmington...
  Oakwood...                        New Castle Northwest...
  Pulaski...                        Bessemer...
  Plain Grove Township...           South New Castle...
  Harlansburg...                    Volant...
  S.n.p.j....                       McConnells Mill...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 109 and 110.
  Interstate 376 in Pennsylvania between mile markers 4 and 14.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4112 8026 4111 8015 4109 8012 4104 8013
      4100 8016 4091 8016 4092 8052 4113 8052
      4113 8026

$$
1 follow-up statement
567 
WGUS71 KPBZ 290051
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
851 PM EDT Tue May 28 2019

PAC073-290200-
/O.CON.KPBZ.FF.W.0003.000000T0000Z-190529T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lawrence PA-
851 PM EDT Tue May 28 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
LAWRENCE COUNTY...

At 850 PM EDT, radar indicated heavy rain has exited the area. 
Runoff from recent heavy rain should continue to result in flash 
flooding in the warned area. 

FLASH FLOODING...     Expected.

ESTIMATED RAINFALL... Up to 2 inches.

ADDITIONAL RAINFALL...Less than 1/2 inch.

Some locations that may experience flooding include...
New Castle...                     New Wilmington...
Oakwood...                        New Castle Northwest...
Pulaski...                        Bessemer...
Plain Grove Township...           South New Castle...
Harlansburg...                    Volant...
S.n.p.j....                       McConnells Mill...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 109 and 110.
  Interstate 376 in Pennsylvania between mile markers 4 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4112 8026 4111 8015 4109 8012 4104 8013
      4100 8016 4091 8016 4092 8052 4113 8052
      4113 8026

$$

07

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 28, 3:38 PM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, May 28, 3:38 PM EDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
338 PM EDT Tue May 28 2019

.SYNOPSIS...
Rounds of showers and thunderstorms can be expected through Thursday.
Some of the storms may be severe, particularly this afternoon and
evening, as well as on Wednesday. A brief period of dry weather may
arrive with high pressure on Friday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Severe thunderstorms have blossomed across the northern CWA, with
all severe hazards possible. As low pressure tracks to our north
along the Lake Erie shore along a quasi-stationary boundary, this
will help to back low-level winds and create more directional shear,
in addition to the already present speed shear in the 0-6km layer.
Special 17Z PBZ sounding already shows CAPE of over 3000 J/kg, with a
deep profile. Supercell structures will continue to be observed into
the evening hours. The shear and robust CAPE in the -10C to -30C
layer point to the large hail potential, with several reports of golf
ball sized hail or larger already received. Strong winds are also
likely, with potential downbursts given high DCAPE/surface delta
theta-E values noted on the observed as well as model soundings. With
the expected backing of low-level flow, a few tornadoes will also be
possible, especially with right-moving supercells.

The sounding showed PWAT of about 1.2 inches. This, along with the
generally cellular nature of the convection so far, should keep
flooding concerns isolated at best. Cannot rule out one or two
instances of cell training producing heavy rain however.

Activity will start to decrease later this evening with the loss of
instability, although a few showers or storms may continue overnight
in the vicinity of the boundary across mainly the central CWA.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/...
Another round of severe thunderstorms is possible Wednesday afternoon
and evening. With the stationary boundary expected to lie somewhere
north of Pittsburgh during the day, the highest threat of severe
weather appears to across southern sections of the CWA, where SPC has
an enhanced risk in place. Conditions fairly similar to today will be
experienced, with another buildup of CAPE above 2000 J/kg south of
the boundary. Strong speed shear and fairly unidirectional flow will
once again support bowing line segments/supercells with damaging
winds and large hail. A tornado or two will remain possible once
again, although flow will once again need to back a bit more in the
low levels for a higher threat. Depending on rainfall totals from the
activity today, the flood threat may be a bit higher in some areas.

Storm coverage and intensity will drop off once again Wednesday
night. Surface low pressure will move across northern Ohio and far NW
Pennsylvania Thursday afternoon and evening, which will bring another
round of showers and thunderstorms. Temperatures will cool slightly
as the front starts to advance southward.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
The stubborn southeast U.S. ridge will finally be flattened somewhat
by the shortwave accompanying the Thursday low pressure system. A
brief break from the rain will be seen Friday afternoon and night
under high pressure. The next front will return rain chances over the
weekend, with cooler temperatures by Sunday. The first portion of
next week appears dry, with near or below normal temperatures.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Showers and thunderstorms will develop this afternoon due to a
combination of lift along a weak cold frontal boundary just south of
Erie and daytime destabilization. Storm will move east southeast with
the 700mb flow through the evening hours, and likely will impact
most sites north of I-70 with the strongest storms along the I-80
corridor. Less certainty on the southern and western extent of these
storms, and will largely be dictated by these storms creating their
own cold pool and driving the frontal boundary farther south than
projected.

Widespread restrictions are likely to develop Wednesday morning in
the wake of today's convection, as increased moisture in the boundary
layer will remain stuck under a low level inversion. Though not
likely considering expected cloud cover, valley fog will be possible
if some clearing occurs.

.Outlook...
Periodic restriction potential will continue through Fri as rounds of
storms and associated disturbances cross the region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 28, 2:05 PM EDT, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
205 PM EDT Tue May 28 2019

OHZ039>041-049-050-PAZ007>009-013>016-020>023-029-073>076-WVZ001-002-
291815-
Tuscarawas-Carroll-Columbiana-Harrison-Jefferson OH-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-
205 PM EDT Tue May 28 2019

...TORNADO WATCH 274 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered to numerous severe thunderstorms are expected once again
Wednesday afternoon and evening. The main threat will be damaging
wind gusts and large hail. An isolated tornado is possible as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-OHZ048-057>059-068-069-PAZ031-WVZ003-004-012-021-509>514-
291815-
Garrett-Coshocton-Muskingum-Guernsey-Belmont-Noble-Monroe-Greene-
Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
205 PM EDT Tue May 28 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

Isolated to scattered severe thunderstorms are expected late this
afternoon and this evening. The main threat will be damaging wind
gusts and large hail. An isolated tornado is possible as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered to numerous severe thunderstorms are expected once again
Wednesday afternoon and evening. The main threat will be damaging
wind gusts and large hail. An isolated tornado is possible as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 28, 6:47 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
647 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     FLASH FLOOD      6 NW CRANBERRY          40.75N  80.19W
05/28/2019                   BEAVER             PA   911 CALL CENTER

            BLACKWOODS RD, FEZELL RD, STERELE SCHOOL RD, AND
            ROCHESTER RUN RD IN NEW SEWICKLEY TOWNSHIP ARE ALL
            REPORTED TO BE FLOODED.

&&

EVENT NUMBER PBZ1902170
Local storm report, May 28, 6:50 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
650 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      KOPPEL                  40.83N  80.32W
05/28/2019                   BEAVER             PA   911 CALL CENTER

            FLOODING REPORTED AT KOPPEL-NEW SEEWICKLEY BRIDGE.
            PEACHTREE ROAD IN MARION TOWNSHIP WAS CLOSED DUE TO
            FLOODING.

&&

EVENT NUMBER PBZ1902171
Local storm report, May 28, 6:55 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
655 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             1 ESE SEVEN FIELDS      40.68N  80.04W
05/28/2019  M1.50 INCH       BUTLER             PA   PUBLIC

&&

EVENT NUMBER PBZ1902172

KRAMAR
Local storm report, May 28, 6:58 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
658 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             4 SW ZELIENOPLE         40.75N  80.21W
05/28/2019  M1.00 INCH       BEAVER             PA   PUBLIC

            LOCATION UPDATED BASED ON ADDITIONAL DETAILS.
            ACCOMPANIED BY TORRENTIAL RAIN

&&

CORRECTED EVENT TIME...LOCATION...REMARKS

EVENT NUMBER PBZ1902169

KRAMAR
Local storm report, May 28, 7:01 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
701 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     FLASH FLOOD      ELLWOOD CITY            40.86N  80.28W
05/28/2019                   LAWRENCE           PA   911 CALL CENTER

            MERCER ROAD AT VERNA WAY FLOODED AND NOT PASSABLE.

&&

EVENT NUMBER PBZ1902174
Special weather statement, May 28, 7:02 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
702 PM EDT Tue May 28 2019

PAZ014-021>023-073-282330-
Armstrong-Butler-Westmoreland-Allegheny-Indiana-
702 PM EDT Tue May 28 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT THE AREA...

At 701 PM EDT, a strong thunderstorm was located near Sarver, or 12
miles southeast of Butler, moving east at 45 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
Vandergrift...                    Apollo...
New Kensington...                 Lower Burrell...
Harrison Township...              Tarentum...
Natrona Heights...                Brackenridge...
Ford City...                      Leechburg...
Sarver...                         Freeport...

LAT...LON 4060 7990 4078 7989 4081 7922 4054 7924
TIME...MOT...LOC 2301Z 272DEG 41KT 4069 7979

07

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:02 AM EDTSpecial Weather StatementPBZIndiana13 min
May 28, 2:15 PM EDTSevere Thunderstorm WarningPBZMercer, Venango45 min
May 28, 2:28 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Lawrence47 min
May 28, 2:54 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Venango51 min
May 28, 2:59 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana46 min
May 28, 3:01 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler44 min
May 28, 3:21 PM EDTTornado WarningPBZArmstrong, Indiana24 min
May 28, 3:30 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Indiana, Jefferson30 min
May 28, 3:36 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence39 min
May 28, 3:41 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Mercer, Venango49 min
May 28, 3:43 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Venango47 min
May 28, 3:43 PM EDTTornado WarningPBZIndiana32 min
May 28, 3:50 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana40 min
May 28, 4:28 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Indiana, Jefferson47 min
May 28, 4:32 PM EDTSevere Thunderstorm WarningPBZButler, Lawrence, Mercer43 min
May 28, 4:36 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson39 min
May 28, 4:37 PM EDTSevere Thunderstorm WarningPBZIndiana19 min
May 28, 4:45 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana, Westmoreland45 min
May 28, 5:12 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence33 min
May 28, 5:19 PM EDTSevere Thunderstorm WarningPBZIndiana41 min
May 28, 5:28 PM EDTSevere Thunderstorm WarningPBZIndiana, Jefferson32 min
May 28, 5:29 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Beaver, Butler, Indiana, Westmoreland46 min
May 28, 6:03 PM EDTFlash Flood WarningPBZBeaver, Butler, Lawrence5 hr
May 28, 6:15 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Butler, Indiana, Westmoreland45 min
May 28, 6:32 PM EDTFlash Flood WarningPBZAllegheny, Armstrong, Butler, Indiana, Westmoreland5 hr
May 28, 7:02 PM EDTSpecial Weather StatementPBZArmstrong28 min
May 28, 7:53 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence37 min

Nearby

Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.